Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Just took my first anastrozole....

With fear beating in my heart. How long does it take to figure out if I will be having side effects? I don't want to lose my hair. I feel like I might wake up tomorrow looking like Gollum.....

Comments

  • exbrnxgrl
    exbrnxgrl Member Posts: 4,645

    jewelweed,

    AI’s can certainly have se’s. However it seems that lately there have been more posts than usual making it almost sound like most people who take AI’s have horrible life altering se’s. Yes, a few do but the operative word is few. Reading posts on bco about negative se’s is to be expected as this is a support forum. Far more folks will post about problems as they are seeking support.

    I won’t repeat my lack of debilitating se’s but baldness? Seriously? Yes, hair thinning happens for some but baldness is very rare. Rather than perseverate on having bad se’s, especially low incidence ones,why not think that you might have no/minimal se’s and then deal with whatever may happen as it comes?

    Honestly, no one can predict how you will do, but why assume it will be bad?

  • Ctrindel
    Ctrindel Member Posts: 1

    I have been on anastrozole for 3 months now and I have very little side effects. Loss of appetite, hot flashes (not too bad) and minimal hair thinning. I was also very worried when I started but truly it's not that bad.

  • Jewelweed
    Jewelweed Member Posts: 46

    So it's not just me! My appetite is totally shot-- I have to remind myself to eat. I've dropped three pounds so far. I've also had some fatigue, but not too serious. I'm taking hair vitamins in the hopes of avoiding hair thinning.

  • calinana4
    calinana4 Member Posts: 14

    I’ve been on Anastrozole since September with very minimal side effects. A little stiffness but I walk almost daily so I feel that has helped. I do my little “Die cancer cells die” chant each day when I take my pill just in case there are any remaining in my body and they are listeningNerdy




  • calinana4
    calinana4 Member Posts: 14
    • I've been on Anastrozole since September with very minimal side effects. A little stiffness but I walk almost daily so I feel that has helped. I do my little “Die cancer cells die" chant each day when I take my pill just in case there are any remaining in my body and they are listening.




  • Jewelweed
    Jewelweed Member Posts: 46

    I just became royally sick at the end of December-- acute bronchitis. About a week ago I was in ER, and they ran the usual battery of tests. Not COVID at least! Still, I don't think I've ever been this sick in my life.

    I decided to take a break in AI since my body was already struggling so hard. I couldn't handle AI fatigue on top of bronchitis fatigue. Resuming today now that I am feeling a bit better.

    Has anyone ever taken a brief AI vacation? I pinged my MO with a question but got no reply.

  • MaineJen
    MaineJen Member Posts: 148

    Sadly I started getting very intense side effects within 6 days. By day 18 I had to go off. I didn't lose hair (my hair is growing back from chemo and it didn't stop growing on the AI) but I had such terrible joint pain that it kept me awake at night. And I have a very, very high pain tolerance. So I went off. Tried another AI for 17 days. Worse. :( Anyway, people here say that very few people have severe side effects, and I understand the whole thing about the people who have a bad time post on the site...but bad side effects aren't as rare as some might think. That said, I'm determined to "re challenge" my body with these AI's sooner or later. I want to benefit from these meds so badly. Anyway, hope you are doing ok!

  • marinochka
    marinochka Member Posts: 82

    Jewelweed

    you might also have side effects because of stress which you feel. I had little pains at the beginning in my joints, and even that went away.

    I am sorry, I think that a lot of us overreact, it is not chemo.

  • Jewelweed
    Jewelweed Member Posts: 46

    I truly have no way of knowing if what I am feeling is due to the stress of being so sick or due to the AI. I am glad I took a break during the worst of it, my body needed that, but everything is less than optimal right now. I wish I could see friends, go for some long walks, or better yet, hit the gym-- but it all has to wait until I feel better and the omicron surge dies back a bit. I'm hanging in there.

  • Jewelweed
    Jewelweed Member Posts: 46

    I am so sorry you are going through this! And i hope you find a solution. I know how it feels. Xoxoxo

  • threetree
    threetree Member Posts: 1,157

    Jewelweed - I think one of the worst things about all these cancer treatments is not being able to figure out what's what re side effects. Chemo and radiation can leave us with some lasting problems and then AI's on top of it all add to more. I don't think the bulk of these issues are related to stress, they are related to the cancer treatments and the problems/side effects seem to come and go in nature and intensity. These problems are real and often drug related. These side effects can cause stress, and stress can make it worse, but the major problem here is cancer treatments; especially long term AI's. It's just so hard to know what is what and which is which with this stuff. I don't find the doctors real helpful with this aspect of it all. I hope you find a solution, I hear what you are saying.

  • Jewelweed
    Jewelweed Member Posts: 46

    I'm not finding the doctors to be helpful at all. :-( I think everyone is reading tea leaves, and I feel like I need to shoot off flares to get the attention of my MO.

    I'm encouraged by my oncotype score: If I stay on AI, my chance of recurrence is 4%; if I end up giving up on AI, it goes up to 7%, which is still nice and low.

    The quality of my life matters to me, and if staying on AI means osteoporosis and permanent sickliness, I may have to rethink all of this. To early for that though.

  • Jewelweed
    Jewelweed Member Posts: 46

    Well that was a big nothing!

    Five months in and no sign of ANY side effects. According to my MO, I would be seeing them by now if I were going to have them.

    Focusing now on exercise, taking care of my bones, and counting my blessings.

  • exbrnxgrl
    exbrnxgrl Member Posts: 4,645

    jewelweed,

    So happy to hear that you have no se's! I do think that they often set in early as your doc mentioned so, knock wood, you will remain se free. I hope a lot of other folks read about your experience and try not to anticipate or worry about se's because not everyone experiences them and none of us need extra worry. Take care.

  • beginagain22
    beginagain22 Member Posts: 100

    I took my first one today, so far, so good

  • momwriter
    momwriter Member Posts: 276

    Jewelweed,

    I was so scared and delayed taking it for a couple of months after 8 years on tamoxifen. I started Armidex in February 2022 and I really don't have side effects either. One thing, I notice that if I don't do regular invigorating exercise I get a little weepy/melancholy in the morning. I know it's only 4 months but I'm encouraged. I still have to do the bone density and cholesterol checks.

  • momwriter
    momwriter Member Posts: 276

    Jewelweed,

    Great to hear about your experience!

    I was so scared and delayed taking it for a couple of months after 8 years on tamoxifen. I started Armidex in February 2022 and I really don't have side effects either. One thing, I notice that if I don't do regular invigorating exercise I get a little weepy/melancholy in the morning. I know it's only 4 months but I'm encouraged. I still have to do the bone density and cholesterol checks.